Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 68, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2017, 7:12 PM CDT for Cherokee County, Etowah County, Alabama. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2017, 7:12 PM CDT (00:12 UTC)
- Expired
- Mar 27, 2017, 8:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Cherokee County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 7:22 PM CDT | HAIL 1 | 1 Sw Hokes Bluff, AL | . |
| Mar 27, 7:22 PM CDT | HAIL 1.75 | 1 Sw Hokes Bluff, AL | . |
| Mar 27, 7:25 PM CDT | HAIL 1.75 | 1 Nne Reaves, AL | . |
| Mar 27, 7:25 PM CDT | HAIL 1.75 | 2 Ese Hokes Bluff, AL | . |
| Mar 27, 7:42 PM CDT | FUNNEL CLOUD | 2 Nne Gadsden Steam Pla, AL | RELAYED BY BROADCAST MEDIA WITH PHOTO. RADAR CONFIRMED A ROTATING STORM ON THE NORTH SIDE OF TOWN, ALSO HAD ADDITIONAL PHOTOS OF A LARGE MESOCYCLONE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 1:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1855 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
051
WUUS54 KBMX 280012
SVRBMX
ALC019-055-280115-
/O.NEW.KBMX.SV.W.0068.170328T0012Z-170328T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
712 PM CDT MON MAR 27 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Etowah County in northeastern Alabama...
Cherokee County in northeastern Alabama...
* Until 815 PM CDT
* At 712 PM CDT, severe thunderstorms were located along a line
extending from near Boaz to Gadsden Mall, moving east at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Gadsden, Rainbow City, Hokes Bluff, Centre, Cedar Bluff, Little
River Canyon National Preserve, Forney, Centre Municipal Airport,
Attalla, Glencoe, Sardis City, Leesburg, Walnut Grove, Reece City,
Sand Rock, Gaylesville, Cherokee Rock Village, Aurora, Cornwall
Furnace Park and Blanche.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3452 8551 3405 8542 3395 8583 3395 8588
3393 8590 3389 8606 3409 8631 3418 8619
3419 8611 3420 8610 3420 8584 3424 8584
3424 8581 3426 8581 3426 8577 3436 8566
3437 8563 3444 8558 3449 8557 3453 8552
TIME...MOT...LOC 0012Z 259DEG 27KT 3420 8623 3398 8598
HAIL...1.75IN
WIND...<50MPH
$$
17/KLAWS2 follow-up statements
318
WWUS54 KBMX 280036
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
736 PM CDT MON MAR 27 2017
ALC019-055-280115-
/O.CON.KBMX.SV.W.0068.000000T0000Z-170328T0115Z/
Etowah AL-Cherokee AL-
736 PM CDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN ETOWAH AND CHEROKEE COUNTIES...
At 735 PM CDT, severe thunderstorms were located along a line
extending from near Sardis City to near Hokes Bluff, moving east at
30 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Gadsden, Hokes Bluff, Centre, Cedar Bluff, Little River Canyon
National Preserve, Forney, Centre Municipal Airport, Attalla,
Glencoe, Leesburg, Reece City, Sand Rock, Gaylesville, Tennala, Tabor
Road, Cherokee Rock Village, Cornwall Furnace Park, Blanche, Eastern
Weiss Lake and Ballplay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 3452 8551 3405 8542 3395 8583 3395 8588
3400 8597 3404 8617 3412 8611 3418 8609
3420 8584 3424 8584 3424 8581 3426 8581
3426 8577 3436 8566 3437 8563 3444 8558
3449 8557 3453 8552
TIME...MOT...LOC 0035Z 259DEG 27KT 3423 8606 3401 8581
HAIL...1.75IN
WIND...<50MPH
$$
17/KLAWS391
WWUS54 KBMX 280052
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
752 PM CDT MON MAR 27 2017
ALC019-055-280115-
/O.CON.KBMX.SV.W.0068.000000T0000Z-170328T0115Z/
Etowah AL-Cherokee AL-
752 PM CDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN ETOWAH AND CHEROKEE COUNTIES...
At 750 PM CDT, severe thunderstorms were located along a line
extending from near Crossville to Ball Flat, moving east at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Gadsden, Hokes Bluff, Centre, Cedar Bluff, Little River Canyon
National Preserve, Forney, Centre Municipal Airport, Glencoe,
Leesburg, Reece City, Sand Rock, Gaylesville, Tennala, Tabor Road,
Cherokee Rock Village, Cornwall Furnace Park, Blanche, Eastern Weiss
Lake, Ballplay and Slackland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 3452 8551 3405 8542 3395 8583 3395 8588
3400 8597 3404 8602 3410 8602 3417 8596
3420 8584 3424 8584 3424 8581 3426 8581
3426 8577 3436 8566 3437 8563 3444 8558
3449 8557 3453 8552
TIME...MOT...LOC 0050Z 259DEG 27KT 3424 8597 3402 8572
HAIL...1.75IN
WIND...<50MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:44 PM CDT, 28 minutes earlier.
Area forecast discussion, Mar 27, 6:44 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 644 PM CDT Mon Mar 27 2017 .UPDATE... For 00Z Aviation. && .SHORT TERM... Tonight and Tuesday. Very unstable conditions have developed over central Alabama this afternoon as surface temperatures have warmed into the upper 70s to lower 80s, with cold air advection aloft as the upper trof axis approaches from the west. An upper low centered over eastern Missouri will track eastward overnight and push a trof axis into north Alabama. Forcing ahead of trof axis will help maintain convection development throughout the night despite loss of daytime heating. Best rain chances overnight will be along and north of I-20 with little or no rain expected south of I-85. The upper trof axis will become aligned in an east to west direction across central Alabama on Tuesday. Weak forcing along the trof axis will produce scattered showers and thunderstorms, mainly during the heating of the day. 0-6km Bulk Shear and mid level lapse rates will be much lower on Tuesday and no severe storms expected. 58/rose .LONG TERM... Wednesday through Sunday. Wednesday continues to look warm and drier as a 500 mb ridge amplifies over the region ahead of yet another upper trough which will affect our area on Thursday into Thursday night. Confidence is slightly lower than 24 hours ago regarding the threat for severe storms due to model inconsistency with the upper trough and a less impressive warm sector. We will continue to maintain a low-end threat for damaging winds, large hail, and maybe a few brief tornadoes. After a break on Friday and Saturday, the hits keep on coming. Another strong storm system could impact the area late Sunday into Monday. A severe weather threat cannot be ruled out, especially if the system takes a more northerly track, reducing the chance of coastal convection blocking the inland progression of instability. 87/Grantham && .AVIATION... 00Z TAF Discussion. Keeping VFR conditions through much of the evening with VCTS mentioned across all northern terminals. Storms are scattered right now, making it difficult to include TSRA at any specific site. As we go into the overnight hours, expect CIGs to lower to MVFR. Guidance has tried to bring in IFR CIGs and MVFR VIS in during the overnight hours into the morning, but I'm not sold on that occurring just yet. Winds should stay up just enough to maintain mixing and prevent fog development. The exception is with TOI, where winds could be a little lower, leading to the potential for decoupling and lower VIS. Otherwise, gusty winds, sometimes erratic depending on proximity of scattered storms tonight into the overnight hours. Tomorrow, generally southerly winds continue with CIGs improving back to VFR by the afternoon. 25/Owen && .FIRE WEATHER... Central Alabama will remain in a warm and moist pattern through the week, with the highest rain chances today and Thursday. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 78 55 81 57 / 60 40 10 20 10 Anniston 61 78 57 82 58 / 50 40 10 20 10 Birmingham 62 79 59 83 60 / 60 40 10 20 10 Tuscaloosa 63 80 60 85 60 / 60 40 10 10 10 Calera 63 78 60 84 60 / 50 30 10 20 10 Auburn 61 77 60 83 59 / 20 30 10 20 10 Montgomery 63 81 61 86 59 / 20 30 10 10 10 Troy 61 81 60 86 58 / 20 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 27, 5:05 AM CDT, 14 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 505 AM CDT Mon Mar 27 2017 ALZ011>015-017>050-281315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 505 AM CDT Mon Mar 27 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. There is a threat for severe storms today from 1 PM to 9 PM. This will include the potential for hail up to ping pong ball size and damaging winds up to 60 mph, mainly along and northwest of a line from Demopolis to Alabaster to Gadsden. A smaller risk for hail up to quarter size and isolated damaging winds could extend as far south and east as Montgomery and Auburn. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another threat for severe storms may come Thursday into Thursday night across all of the forecast area. There is a potential for damaging winds up to 60 mph, brief tornadoes, hail up to the size of quarters. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and again on Thursday.
In the hours before
Local storm report, Mar 27, 6:29 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 S HALEYVILLE 34.23N 87.62W
03/27/2017 E1.00 INCH WINSTON AL PUBLIC
.
0601 PM HAIL 1 WNW NEEDMORE 34.25N 87.61W
03/27/2017 E1.00 INCH WINSTON AL PUBLIC
.
0550 PM HAIL BLOUNTSVILLE 34.08N 86.59W
03/27/2017 E1.25 INCH BLOUNT AL PUBLIC
.
0550 PM HAIL BLOUNTSVILLE 34.08N 86.59W
03/27/2017 E1.25 INCH BLOUNT AL PUBLIC
.
0545 PM TSTM WND DMG ODENVILLE 33.69N 86.39W
03/27/2017 ST. CLAIR AL BROADCAST MEDIA
TREES DOWNED; SHEET METAL BLOWN OFF A
BUILDING.
0540 PM HAIL WARRIOR 33.81N 86.81W
03/27/2017 E1.25 INCH JEFFERSON AL PUBLIC
.
0540 PM HAIL WARRIOR 33.82N 86.82W
03/27/2017 E1.00 INCH JEFFERSON AL PUBLIC
.
0502 PM HAIL ASHVILLE 33.83N 86.26W
03/27/2017 E0.25 INCH ST. CLAIR AL PUBLIC
.
0457 PM HAIL 1 ENE HACKLEBURG 34.28N 87.82W
03/27/2017 E1.00 INCH MARION AL PUBLIC
.
0434 PM HAIL 1 SE CURRY 33.95N 87.20W
03/27/2017 E1.75 INCH WALKER AL PUBLIC
TIME CORRECTED.
0427 PM HAIL 1 N MANCHESTER 33.92N 87.25W
03/27/2017 E1.25 INCH WALKER AL PUBLIC
TIME CORRECTED.
0422 PM HAIL 1 ENE WALKER COUNTY AIR 33.91N 87.30W
03/27/2017 E1.25 INCH WALKER AL PUBLIC
.
0422 PM HAIL 2 WNW MANCHESTER 33.91N 87.28W
03/27/2017 E1.25 INCH WALKER AL PUBLIC
.
0420 PM HAIL 1 NE WALKER COUNTY AIRP 33.91N 87.30W
03/27/2017 M1.00 INCH WALKER AL PUBLIC
.
0420 PM HAIL 2 W GAMBLE 33.88N 87.37W
03/27/2017 E0.75 INCH WALKER AL PUBLIC
DIME-SIZED HAIL REPORTED.
0333 PM HAIL CEDAR BLUFF 34.22N 85.60W
03/27/2017 E1.00 INCH CHEROKEE AL PUBLIC
HAIL UP TO QUARTER-SIZED REPORTED.
0324 PM HAIL 1 NW CENTRE 34.16N 85.68W
03/27/2017 E1.25 INCH CHEROKEE AL PUBLIC
.
0323 PM TSTM WND DMG 2 SSW CHESNUT BAY RESOR 34.18N 85.72W
03/27/2017 CHEROKEE AL EMERGENCY MNGR
STRUCTURAL DAMAGE, WIND DAMAGE. DETAILS
UNKNOWN AT THIS TIME.
0320 PM HAIL 2 ESE WEISS DAM 34.16N 85.72W
03/27/2017 E1.00 INCH CHEROKEE AL EMERGENCY MNGR
REPORTED BETWEEN LEESBURG AND CENTRE. .
0227 PM TSTM WND DMG 2 NW SMOKE RISE 33.90N 86.84W
03/27/2017 BLOUNT AL EMERGENCY MNGR
EM REPORTED A DOWNED TREE.
&&
NWS BIRMINGHAM AL
IRIS SYSTEMLocal storm report, Mar 27, 6:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG 3 SE CALDWELL 33.79N 86.32W
03/27/2017 ST. CLAIR AL AMATEUR RADIO
CARPORT DAMAGED, SHINGLES BLOWN OFF A
RESIDENCE.
&&
GMSLocal storm report, Mar 27, 6:44 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL NEEDMORE 34.24N 87.59W
03/27/2017 E1.50 INCH WINSTON AL PUBLIC
.
&&
GMSLocal storm report, Mar 27, 6:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL HALEYVILLE 34.24N 87.61W
03/27/2017 U1.50 INCH WINSTON AL PUBLIC
.
&&
GMSLocal storm report, Mar 27, 6:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG 2 NNE ASHVILLE 33.86N 86.25W
03/27/2017 ST. CLAIR AL PUBLIC
RELAYED REPORT OF TREES DOWNED.
&&
GMSLocal storm report, Mar 27, 7:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 2 ESE ATTALLA 34.00N 86.06W
03/27/2017 U1.75 INCH ETOWAH AL PUBLIC
.
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 7:22 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Mar 27, 8:23 PM CDT | Special Weather Statement | BMX | Talladega | 37 min |
| Mar 27, 8:29 PM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 46 min |
| Mar 27, 8:42 PM CDT | Special Weather Statement | BMX | Calhoun | 33 min |
| Mar 27, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 29 min |
| Mar 27, 8:51 PM CDT | Special Weather Statement | BMX | Clay, Talladega | 39 min |
| Mar 27, 10:42 PM CDT | Special Weather Statement | BMX | Marion, Winston | 63 min |
| Mar 27, 11:16 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 44 min |
| Mar 27, 11:43 PM CDT | Special Weather Statement | BMX | Marion | 62 min |
| Mar 28, 12:03 AM CDT | Special Weather Statement | BMX | Lamar | 27 min |
| Mar 28, 12:12 AM CDT | Areal Flood Advisory | BMX | Marion, Winston | 3 hr |
| Mar 28, 12:26 AM CDT | Special Weather Statement | BMX | Fayette | 34 min |
| Mar 28, 2:24 AM CDT | Special Weather Statement | BMX | Walker | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.